Navigation

Researchers at UCD

researcher

Neil O'Connell

Full Professor

School Of Mathematics & Statistics

Tel:
Email: neil.oconnell@ucd.ie

Biography

Education

BA, MSc (TCD), PhD (UC Berkeley)

Research interests

Probability, random matrices, combinatorics

Awards / Grants

Ito prize (2003), Rollo Davidson Prize (2005), Doob Lecture (2013)
 
ERC Advanced Grant, 2015-20
 

Personal homepage 

Publications

Books

Ganesh, A; O'Connell, N; Wischik, D (2004) Big Queues. Berlin: Springer-Verlag. Available Online [DOI] [Details]

Book Chapters

Neil O'Connell (2015) 'Stochastic Bäcklund transformations' In: Donati-Martin, Catherine, Lejay, Antoine, Rouault, Alain (Eds.) (eds). In Memoriam Marc Yor - Séminaire de Probabilités XLVII. International: Springer. Available Online [Details]
O'Connell, N (2015) 'Whittaker functions and related stochastic processes' In: Percy Deift and Peter Forrester (eds). Random matrix theory, interacting particle systems, and integrable systems. Cambridge, UK: Cambridge University Press. , pp.385-409 Available Online [Details]
O'Connell, Neil (2003) 'Random matrices, non-colliding processes and queues' In: Azéma, J., Émery, M., Ledoux, M., Yor, M (eds). Séminaire de Probabilités XXXVI. Berlin: Springer. , pp.165-182 Available Online [Details]
O'Connell, Neil (1997) 'Branching and inference in population genetics' In: Donnelly, P; Tavare, S (eds). Progress in population genetics and human evolution. New York: Springer. , pp.97-106 Available Online [Details]
O'Connell, N (1996) 'Queue lengths and departures at single-server recources' In: Frank P. Kelly, Stan Zachary, Ilze Ziedins (eds). Stochastic Networks: Theory and Applications. Oxford: Oxford University Press. [Details]

Edited Books

Gregory Schehr, Alexander Altland, Yan V. Fyodorov, Neil O'Connell, and Leticia F. Cugliandolo (Ed.). (2017) Stochastic Processes and Random Matrices. Lecture Notes of the Les Houches Summer School: Volume 104, July 2015. Oxford: Oxford University Press. Available Online [Details]

Peer Reviewed Journals

O'Connell, Neil and Warren, Jon (2016) 'A multi-layer extension of the stochastic heat equation'. Communications in Mathematical Physics, 341 (1):1-33. Available Online [DOI] [Details]
O'Connell, Neil and Ortmann, Janosch (2015) 'Tracy-Widom asymptotics for a random polymer model with gamma-distributed weights'. Electronic Journal of Probability, 20 :no. 25, 18. Available Online [DOI] [Details]
O'Connell, Neil and Sepp\"al\"ainen, Timo and Zygouras, Nikos (2014) 'Geometric RSK correspondence, Whittaker functions and symmetrized random polymers'. Inventiones Mathematicae, 197 (2):361-416. Available Online [DOI] [Details]
Corwin, Ivan and O'Connell, Neil and Sepp\"al\"ainen, Timo and Zygouras, Nikolaos (2014) 'Tropical combinatorics and Whittaker functions'. Duke Mathematical Journal, 163 (3):513-563. Available Online [DOI] [Details]
O'Connell, Neil and Ortmann, Janosch (2014) 'Product-form invariant measures for Brownian motion with drift satisfying a skew-symmetry type condition'. Alea: Latin American journal of probability and mathematical statistics, 11 (1):307-329. Available Online [Details]
O'Connell, Neil (2013) 'Geometric RSK and the Toda lattice'. Illinois J. Math, 57 (3):883-918. Available Online [Details]
O'Connell, Neil and Pei, Yuchen (2013) 'A $q$-weighted version of the Robinson-Schensted algorithm'. Electron. J. Probab, 18 :no. 95, 25. Available Online [DOI] [Details]
O'Connell, Neil (2012) 'Directed polymers and the quantum Toda lattice'. Ann. Probab, 40 (2):437-458. Available Online [DOI] [Details]
Baudoin, Fabrice and O'Connell, Neil (2011) 'Exponential functionals of Brownian motion and class-one Whittaker functions'. Ann. Inst. Henri Poincar\'e Probab. Stat, 47 (4):1096-1120. Available Online [DOI] [Details]
Metcalfe, Anthony P. and O'Connell, Neil and Warren, Jon (2009) 'Interlaced processes on the circle'. Ann. Inst. Henri Poincar\'e Probab. Stat, 45 (4):1165-1184. Available Online [DOI] [Details]
Biane, Philippe and Bougerol, Philippe and O'Connell, Neil (2009) 'Continuous crystal and Duistermaat-Heckman measure for Coxeter groups'. Adv. Math, 221 (5):1522-1583. Available Online [DOI] [Details]
Barthe, Franck and O'Connell, Neil (2009) 'Matchings and the variance of Lipschitz functions'. ESAIM Probab. Stat, 13 :400-408. Available Online [DOI] [Details]
Keane, Michael and O'Connell, Neil (2008) 'The $M/M/1$ queue is Bernoulli'. Colloq. Math, 110 (1):205-210. Available Online [DOI] [Details]
Duffy, K. R. and O'Connell, N. and Sapozhnikov, A. (2008) 'Complexity analysis of a decentralised graph colouring algorithm'. Inform. Process. Lett, 107 (2):60-63. Available Online [DOI] [Details]
Moriarty, J. and O'Connell, N. (2007) 'On the free energy of a directed polymer in a Brownian environment'. Markov Process. Related Fields, 13 (2):251-266. [Details]
Ganesh, A. and O'Connell, N. (2007) 'Large and moderate deviations for matching problems and empirical discrepancies'. Markov Process. Related Fields, 13 (1):85-98. [Details]
Jones, Liza and O'Connell, Neil (2006) 'Weyl chambers, symmetric spaces and number variance saturation'. ALEA Lat. Am. J. Probab. Math. Stat, 2 :91-118. [Details]
Draief, Moez and Mairesse, Jean and O'Connell, Neil (2005) 'Queues, stores, and tableaux'. J. Appl. Probab, 42 (4):1145-1167. Available Online [DOI] [Details]
Biane, Philippe and Bougerol, Philippe and O'Connell, Neil (2005) 'Littelmann paths and Brownian paths'. Duke Math. J, 130 (1):127-167. Available Online [DOI] [Details]
Doumerc, Yan and O'Connell, Neil (2005) 'Exit problems associated with finite reflection groups'. Probab. Theory Related Fields, 132 (4):501-538. Available Online [DOI] [Details]
O'Connell, Neil (2003) 'Conditioned random walks and the RSK correspondence'. J. Phys. A, 36 (12):3049-3066. Available Online [DOI] [Details]
O'Connell, Neil (2003) 'A path-transformation for random walks and the Robinson-Schensted correspondence'. Trans. Amer. Math. Soc, 355 (9):3669-3697. Available Online [DOI] [Details]
Ganesh, Ayalvadi and O'Connell, Neil and Prabhakar, Balaji (2003) 'Invariant rate functions for discrete-time queues'. Ann. Appl. Probab, 13 (2):446-474. Available Online [DOI] [Details]
Hambly, B. M. and Martin, James B. and O'Connell, Neil (2002) 'Concentration results for a Brownian directed percolation problem'. Stochastic Process. Appl, 102 (2):207-220. Available Online [DOI] [Details]
O'Connell, Neil and Yor, Marc (2002) 'A representation for non-colliding random walks'. Electron. Comm. Probab, 7 :1-12. Available Online [DOI] [Details]
K\"onig, Wolfgang and O'Connell, Neil and Roch, S\'ebastien (2002) 'Non-colliding random walks, tandem queues, and discrete orthogonal polynomial ensembles'. Electron. J. Probab, 7 :no. 5, 24. Available Online [Details]
Stark, Dudley and Ganesh, A. and O'Connell, Neil (2002) 'Information loss in riffle shuffling'. Combin. Probab. Comput, 11 (1):79-95. Available Online [DOI] [Details]
Ganesh, A. J. and O'Connell, Neil (2002) 'A large deviation principle with queueing applications'. Stoch. Stoch. Rep, 73 (1-2):25-35. Available Online [DOI] [Details]
K\"onig, Wolfgang and O'Connell, Neil (2001) 'Eigenvalues of the Laguerre process as non-colliding squared Bessel processes'. Electron. Comm. Probab, 6 :107-114. Available Online [DOI] [Details]
Maclean, C. F. and O'Connell, Neil (2001) 'Random finite topologies and their thresholds'. Combin. Probab. Comput, 10 (3):239-249. Available Online [DOI] [Details]
Hughes, C. P. and Keating, J. P. and O'Connell, Neil (2001) 'On the characteristic polynomial of a random unitary matrix'. Comm. Math. Phys, 220 (2):429-451. Available Online [DOI] [Details]
Hambly, B. M. and Martin, J. B. and O'Connell, N. (2001) 'Pitman's $2M-X$ theorem for skip-free random walks with Markovian increments'. Electron. Comm. Probab, 6 :73-77. Available Online [DOI] [Details]
O'Connell, Neil and Yor, Marc (2001) 'Brownian analogues of Burke's theorem'. Stochastic Process. Appl, 96 (2):285-304. Available Online [DOI] [Details]
Ganesh, Ayalvadi J. and O'Connell, Neil (2000) 'A large-deviation principle for Dirichlet posteriors'. Bernoulli, 6 (6):1021-1034. Available Online [DOI] [Details]
O'Connell, Neil (2000) 'A large deviations heuristic made precise'. Math. Proc. Cambridge Philos. Soc, 128 (3):561-569. Available Online [DOI] [Details]
Ganesh, A. and Hambly, B. M. and O'Connell, Neil and Stark, Dudley and Upton, P. J. (2000) 'Poissonian behavior of Ising spin systems in an external field'. J. Statist. Phys, 99 (1-2):613-626. Available Online [DOI] [Details]
Graham, Carl and O'Connell, Neil (2000) 'Large deviations at equilibrium for a large star-shaped loss network'. Ann. Appl. Probab, 10 (1):104-122. Available Online [DOI] [Details]
Hambly, B. M. and Keevash, P. and O'Connell, N. and Stark, D. (2000) 'The characteristic polynomial of a random permutation matrix'. Stochastic Process. Appl, 90 (2):335-346. Available Online [DOI] [Details]
Hughes, C. P. and Keating, J. P. and O'Connell, Neil (2000) 'Random matrix theory and the derivative of the Riemann zeta function'. R. Soc. Lond. Proc. Ser. A Math. Phys. Eng. Sci, 456 (2003):2611-2627. Available Online [DOI] [Details]
Eichelsbacher, Peter and O'Connell, Neil (1999) 'Sample path large deviations in finer topologies'. Stochastics Stochastics Rep, 67 (3-4):231-254. Available Online [DOI] [Details]
Ganesh, Ayalvadi and O'Connell, Neil (1999) 'An inverse of Sanov's theorem'. Statist. Probab. Lett, 42 (2):201-206. Available Online [DOI] [Details]
Ganesh, A. J. and O'Connell, Neil (1998) 'The linear geodesic property is not generally preserved by a FIFO queue'. Ann. Appl. Probab, 8 (1):98-111. Available Online [DOI] [Details]
O'Connell, Neil (1998) 'Large deviations for queue lengths at a multi-buffered resource'. J. Appl. Probab, 35 (1):240-245. [Details]
Ganesh, Ayalvadi and Green, Peter and O'Connell, Neil and Pitts, Susan (1998) 'Bayesian network management'. Queueing Systems Theory Appl, 28 (1-3):267-282. Available Online [DOI] [Details]
O'Connell, Neil (1998) 'Some large deviation results for sparse random graphs'. Probab. Theory Related Fields, 110 (3):277-285. Available Online [DOI] [Details]
O'Connell, Neil (1997) 'From laws of large numbers to large deviation principles'. Markov Process. Related Fields, 3 (4):589-596. [Details]
O'Connell, Neil (1997) 'Large deviations for departures from a shared buffer'. J. Appl. Probab, 34 (3):753-766. [Details]
Duffield, N. G. and O'Connell, Neil (1995) 'Large deviations and overflow probabilities for the general single-server queue, with applications'. Math. Proc. Cambridge Philos. Soc, 118 (2):363-374. Available Online [DOI] [Details]
O'Connell, N (1995) 'Review: Torgny Lindvall, Lectures on the Coupling Method'. Annals of Probability, 23 . [DOI] [Details]
N.G. Duffield, J.T. Lewis, N. O'Connell, R. Russell and F. Toomey (1995) 'Entropy of ATM traffic streams: a tool for estimating QoS parameters'. IEEE Journal on Selected Areas in Communications, 13 :981-990. [DOI] [Details]
O'Connell, Neil (1995) 'The genealogy of branching processes and the age of our most recent common ancestor'. Adv. in Appl. Probab, 27 (2):418-442. Available Online [DOI] [Details]
Evans, Steven N. and O'Connell, Neil (1994) 'Weighted occupation time for branching particle systems and a representation for the supercritical superprocess'. Canad. Math. Bull, 37 (2):187-196. Available Online [DOI] [Details]
O'Connell, Neil (1993) 'Yule process approximation for the skeleton of a branching process'. J. Appl. Probab, 30 (3):725-729. [Details]
O'Connell, N and Slatkin, M (1993) 'High mutation rate loci in a subdivided population'. Theoretical Population Biology, 44 :110-127. [DOI] [Details]
O'Connell, Neil and Unwin, Antony (1992) 'Collision times and exit times from cones: a duality'. Stochastic Process. Appl, 43 (2):291-301. Available Online [DOI] [Details]
Mazza, Christian and O'Connell, Neil (1992) 'Microscopic and macroscopic aspects of epidemics'. Appl. Math. Comput, 47 (2-3):237-258. Available Online [DOI] [Details]
                                                                                                                                           

Teaching

 

Modules Coordinated

201700   STAT20110     Statistics & Actuarial Science: Probability Theory